Human error may be root of many tx failures: Physicians, pharmacists, patients can make mistakes

August 1, 2007

Sometimes patients do not see their skin conditions improve, even after taking physician-prescribed medications. One possible explanation: human error. One specialist discusses how human error can originate with the physician, pharmacist or patient.

Key Points

A simple oversight in the writing, reading or filling of a prescription, as well as patients' decisions to take therapy into their own hands, can result in therapy failure.

"When therapy is not going as expected in patients, one thing you have to look for is medication errors," says Joseph B. Bikowski Jr., M.D., clinical assistant professor of dermatology, Ohio State University.

Rosacea patient

Dr. Bikowski recounts the story of a 60-year-old female patient being treated for rosacea and neurodermatitis with antibiotics and amitriptyline (Elavil, Astra-Zeneca Pharmaceuticals), respectively.

He noticed that in between the first and last visits and a three-month treatment time, the patient's rosacea had flared tremendously and she was complaining of extreme drowsiness.

Somehow the patient had put the same medication in both tablet bottles. She therefore was no longer receiving her antibiotics, causing a flare-up of her rosacea, and she was drowsy because she was overdosing on the Elavil.

Consider compliance

"You may have the right diagnosis and the right therapy, but if your patients are not getting better, you have to consider the possibility that they are not being compliant.

"Again, the error can lie with the physician, pharmacist or patient, whether intentional or not," Dr. Bikowski tells Dermatology Times.

He says sometimes the pharmacist can be the cause of the confusion/error when reading or filling a prescription because the names of products are uncannily similar. For example, Derma-Smoothe (fluocinonide in an oily base), which can be used for a dermatitis, is very similar in name to another product called DermaSoothe, an over-the-counter dry skin lotion. These two products very easily can be confused. Similarly, Elidel and Elocon are two completely different medications that often can be confused.

"A neurodermatitis can quickly turn into a steroid use/abuse dermatitis if the pharmacist confuses the names of two very similarly sounding creams. If pharmacists are not careful in reading or filling prescriptions, i.e., Elocon instead of Elidel, and rush through things, an oversight can very easily happen and, subsequently, the patients simply will not get better," Dr. Bikowski says.

Warning labels

According to Dr. Bikowski, another problem with medications that can be a major source of confusion for patients are the warning labels and the overkill of warning labeling on medication tubes and bottles.

He says patients easily can get lost in the myriad do's and don'ts of the labels.

Sometimes, he adds, there are even blatant errors in the labeling, so physicians and pharmacists should take the time to double-check them.

"I once had a patient for whom I prescribed Accutane. The label on the isotretinoin package read: 'For External Use Only.' The patient did not take the medication and called me for clarification.

"This is a pharmacy labeling error, and it just proves that we humans make mistakes. With all the labeling and overkill in the labeling, patients will oftentimes get confused and/or make mistakes in treatment, leading to a perpetuation or a worsening of their symptoms," Dr. Bikowski says.